Alert archive / Utah / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 49, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 20, 2022, 4:52 PM MDT for Emery County, Utah. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2022, 4:52 PM MDT (22:52 UTC)
- Expired
- Aug 20, 2022, 5:15 PM MDT
- In force
- 23 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Emery County, UT
The radar
The Grand Junction radar (KGJX), 173 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 10.9 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -300 J/kg
- Mixed-layer LCL
- 1350 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
798
WUUS55 KSLC 202252
SVRSLC
UTC015-202315-
/O.NEW.KSLC.SV.W.0049.220820T2252Z-220820T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Salt Lake City UT
452 PM MDT Sat Aug 20 2022
The National Weather Service in Salt Lake City has issued a
* Severe Thunderstorm Warning for...
East central Emery County in central Utah...
* Until 515 PM MDT
* At 451 PM MDT, a severe thunderstorm was located 19 miles west of
Green River, moving southeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Green River and Elgin.
This includes the following highways...
Interstate 70 between mile markers 142 and 163.
US Route 6 between mile markers 289 and 300.
Utah Route 24 between mile markers 157 and 160.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3904 11015 3900 11015 3899 11014 3897 11015
3893 11015 3892 11018 3889 11016 3880 11018
3895 11055 3913 11048 3910 11012
TIME...MOT...LOC 2251Z 296DEG 8KT 3905 11053
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
LC1 follow-up statement
365
WWUS55 KSLC 202315
SVSSLC
Severe Weather Statement
National Weather Service Salt Lake City UT
515 PM MDT Sat Aug 20 2022
UTC015-202324-
/O.EXP.KSLC.SV.W.0049.000000T0000Z-220820T2315Z/
Emery UT-
515 PM MDT Sat Aug 20 2022
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL EMERY COUNTY WILL
EXPIRE AT 515 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small
hail up to a half inch in diameter, gusty winds to 50 mph, and heavy
rain are still possible with this thunderstorm.
LAT...LON 3904 11015 3900 11015 3899 11014 3897 11015
3893 11015 3892 11018 3889 11016 3880 11018
3895 11055 3913 11048 3910 11012
TIME...MOT...LOC 2314Z 296DEG 8KT 3903 11047
$$
LCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 3:25 PM MDT, 1 hour 27 minutes earlier.
Area forecast discussion, Aug 20, 3:25 PM MDT, 1 hour 27 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 325 PM MDT Sat Aug 20 2022 .SYNOPSIS...A low pressure system will cross northern Utah today, enhancing coverage of showers and thunderstorms. Deep moisture will also keep a threat of convection over central and southern Utah this afternoon into the early evening. High pressure will build over the Great Basin to start the week, bringing a drying trend to Utah and southwest Wyoming through midweek. && .SHORT TERM (Through 12Z/6AM Monday)...Satellite and analysis products continue to indicate the presence of a closed area of low pressure centered over northern Utah as of 3PM MDT. Anomalous low-level moisture is currently in place, with SPC Mesoanalysis indicating 1-1.1" of PWAT currently in place across northern Utah, with another area of 1"+ PWAT across extreme SW Utah. Given the presence of the upper low and associated cold pocket (500mb temperatures down to -10C across SW Utah) steep low to mid-level lapse rates have developed as well. In addition, mesoanalysis indicates SBCAPE values up to 2500J/Kg across SW Utah. Finally 25-30kts of bulk shear is analyzed across central and south- central Utah. The combination of all of these ingredients has led to widespread showers and thunderstorms, with the greatest coverage centered closer to the upper low. This activity has produced locally very heavy rainfall, and a few cells have showed a favorable presentation for large hail. CAMs have generally handled the initiation and evolution of this event poorly, however they seem to be better initializing as they've assimilated recent trends. Think that showers and thunderstorms across eastern, central and southern Utah will continue to propagate southeastward through the remainder of the afternoon and evening, with west to southerly storm motions across northern Utah. Interestingly CAMs continue to advertise a cluster of thunderstorms across SW Utah, Washington County and Zion in particular, between about 6PM-9PM this evening. Tonight into Sunday, the upper low is forecast to slowly progress south and east while gradually weakening, becoming centered near east-central Utah by Sunday afternoon. While the column will begin to slowly dry, enough low-level moisture will remain to promote shower and thunderstorm activity once again, especially along/east of I-15. Activity will generally initiate over high terrain areas before slowly drifting southward. Locally heavy rainfall will once again be a possibility with this activity. .LONG TERM (After 12Z/6AM Monday)...The long term period begins with a drying trend on Monday and Tuesday as a shortwave pushes east and is replaced by subtle ridging. The passage of a trough to the north towards the middle of the week will bring a return of lesser amounts of moisture, compared to recent events, for the area with increased POPs for Wednesday-Friday. Cluster analysis suggests uncertainty amongst ensemble members by the end of the period with a slightly favored chance for a quieter regime next weekend. As a shortwave exits the CWA on Monday a ridge will move into place and bring more zonal/northwesterly flow and drier air into the region. POPs Monday will mainly be confined to the high Uintas where marginal synoptic lift from the exiting system could spark a few high elevation storms. Otherwise, Tuesday will be mostly dry with moisture starting to increase on Wednesday as synoptic lift increases with a Pacific NW trough passing by to the north. This will also shift upper winds to a more southerly component allowing for some moisture transport back into the area. PWATs will peak on Thursday in tandem with an increase in PVA as the wave approaches from the northwest. PWATs won't be too impressive across northern Utah where ensemble means are generally around .75", whereas southern Utah PWATs will be >1". So even though precipitation chances will be returning, lower amounts of available moisture will limit widespread flash flooding compared to more recent events. By Friday moisture starts to diminish across the CWA and the trough to the north continues its trek to the east. This will act to limit convection to higher terrain and further south where slightly higher PWATs will be available. In terms of temperatures, expect northern Utah to run a few degrees above climo for most of the period given less precipitation chances and drier air. Southern Utah will likely be running near normal to start followed by slightly below average as higher POPs will keep more cloud coverage around and reduce diurnal heating. By the weekend clusters begin to diverge suggesting less certainty amongst guidance, however a quieter period, relative to the several weeks, appears to be approaching. && .AVIATION...KSLC...Showers and thunderstorms will diminish around 00Z, with dry conditions through the overnight. Light southeast flow is expected through the overnight. Winds will transition to northwest around 17Z, with around a 20% chance for an isolated shower or thunderstorm through the afternoon. .REST OF UTAH AND SOUTHWEST WYOMING...Showers and thunderstorms will diminish after 00Z in southwest Wyoming and northern Utah and after 03Z in southern Utah. VFR conditions will prevail with the exception of a stronger shower or thunderstorm resulting in MVFR conditions. Light winds are expected overnight, with isolated or scattered showers and thunderstorms much of the afternoon. && .FIRE WEATHER...An area of low pressure will slowly track eastward across northern Utah today. A moist and unstable airmass will be in place across the state as well, leading to widespread showers and thunderstorms through this evening. The strongest activity will be capable of producing very heavy rainfall and associated wetting rains. Showers and thunderstorms will gradually diminish this evening. On Sunday, a drying trend will begin, especially across areas generally west of I-15. East of here, isolated to scattered showers and thunderstorms will redevelop in the afternoon, with a local heavy rainfall threat continuing. However, heavy rainfall will not be as widespread as today. Showers and thunderstorm coverage will continue to reduce to isolated coverage by Monday afternoon and early evening, mainly for high terrain areas. Generally dry conditions are expected for Tuesday. While conditions continue to dry out through Tuesday, a gradual warming trend will develop as well. Moisture will begin to return to southern Utah on Wednesday, brining a re-introduction to shower and thunderstorm chances by afternoon. For Thursday and Friday, scattered mainly wet showers and thunderstorms are expected except across northwest Utah. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && ADeSmet/Mahan/Wilson For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
In the hours before
Special weather statement, Aug 20, 2:55 PM MDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
255 PM MDT Sat Aug 20 2022
UTZ128-202130-
South Central Utah UT-
255 PM MDT Sat Aug 20 2022
...A strong thunderstorm will impact portions of south central Kane
County through 330 PM MDT...
At 254 PM MDT, Doppler radar was tracking a strong thunderstorm 24
miles south of Henrieville, or 26 miles northeast of Kanab, moving
south at 15 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of south central Kane
County.
This includes US Route 89 between mile markers 23 and 44.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3726 11224 3731 11204 3713 11189 3703 11219
TIME...MOT...LOC 2054Z 342DEG 13KT 3722 11212
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
LCSpecial weather statement, Aug 20, 3:07 PM MDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
307 PM MDT Sat Aug 20 2022
UTZ122-125-202145-
Southwest Utah UT-Southern Mountains UT-
307 PM MDT Sat Aug 20 2022
...A strong thunderstorm will impact portions of north central Iron
County through 345 PM MDT...
At 306 PM MDT, Doppler radar was tracking a strong thunderstorm 24
miles northwest of Enoch, or 27 miles northwest of Cedar City, moving
southeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lund.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3801 11350 3814 11334 3800 11292 3770 11326
TIME...MOT...LOC 2106Z 315DEG 15KT 3802 11336
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
LCSpecial weather statement, Aug 20, 3:34 PM MDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
334 PM MDT Sat Aug 20 2022
UTZ121-125-129-130-202200-
San Rafael Swell UT-Capitol Reef National Park and Vicinity UT-
Western Canyonlands UT-Southern Mountains UT-
334 PM MDT Sat Aug 20 2022
...A strong thunderstorm will impact portions of north central
Wayne...southwestern Emery and southeastern Sevier Counties through
400 PM MDT...
At 333 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles northeast of Torrey, or 20 miles north of Capitol Reef National
Park, moving southeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Capitol Reef National Park including the Cathedral Valley area and
Fruita.
This includes Utah Route 24 between mile markers 78 and 86.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3846 11143 3857 11125 3839 11095 3825 11123
TIME...MOT...LOC 2133Z 320DEG 16KT 3846 11128
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
LCSpecial weather statement, Aug 20, 4:03 PM MDT, 49 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
403 PM MDT Sat Aug 20 2022
UTZ113-121-202245-
San Rafael Swell UT-Wasatch Plateau/Book Cliffs UT-
403 PM MDT Sat Aug 20 2022
...A strong thunderstorm will impact portions of northeastern Emery
County through 445 PM MDT...
At 402 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles south of Sunnyside, or 23 miles southeast of Price, moving east
at 35 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could blow around unsecured objects. Torrential
rainfall will result in ponding of water along US 6.
Locations impacted include...
Woodside.
This includes US Route 6 between mile markers 265 and 283.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3927 11062 3944 11057 3944 11026 3917 11029
TIME...MOT...LOC 2202Z 281DEG 29KT 3935 11050
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
MPSLocal storm report, Aug 20, 4:36 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
436 PM MDT SAT AUG 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM FLASH FLOOD CAPITOL REEF NP 38.28N 111.20W
08/20/2022 WAYNE UT PARK/FOREST SRVC
GRAND WASH IS FLOODING WITH 7 INCHES OF WATER. THE SCENIC
DRIVE IS CLOSED.
&&
LCSpecial weather statement, Aug 20, 4:41 PM MDT, 11 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
441 PM MDT Sat Aug 20 2022
UTZ113-121-202330-
San Rafael Swell UT-Wasatch Plateau/Book Cliffs UT-
441 PM MDT Sat Aug 20 2022
...A strong thunderstorm will impact portions of east central Emery
County through 530 PM MDT...
At 440 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles west of Green River, moving east at 10 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Green River and Elgin.
This includes the following highways...
Interstate 70 between mile markers 142 and 163.
US Route 6 between mile markers 286 and 300.
Utah Route 24 near mile marker 160.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3892 11018 3889 11016 3893 11056 3913 11056
3918 11014 3904 11014 3904 11015 3900 11015
3898 11013 3897 11015 3895 11015 3893 11013
TIME...MOT...LOC 2240Z 271DEG 9KT 3904 11047
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
LCThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 10:58 AM MDT | Special Weather Statement | SLC | Juab | 32 min |
| Aug 20, 1:25 PM MDT | Special Weather Statement | SLC | 50 min | |
| Aug 20, 1:27 PM MDT | Special Weather Statement | SLC | 33 min | |
| Aug 20, 1:38 PM MDT | Special Weather Statement | SLC | Garfield | 37 min |
| Aug 20, 1:49 PM MDT | Special Weather Statement | SLC | Beaver | 26 min |
| Aug 20, 1:53 PM MDT | Severe Thunderstorm Warning | SLC | Beaver, Iron | 37 min |
| Aug 20, 2:25 PM MDT | Flash Flood Warning | SLC | Emery | 3 hr |
| Aug 20, 2:25 PM MDT | Special Weather Statement | SLC | 35 min | |
| Aug 20, 2:55 PM MDT | Special Weather Statement | SLC | Kane | 35 min |
| Aug 20, 3:04 PM MDT | Flash Flood Warning | SLC | Carbon | 116 min |
| Aug 20, 3:07 PM MDT | Special Weather Statement | SLC | Iron | 38 min |
| Aug 20, 3:30 PM MDT | Areal Flood Advisory | SLC | Carbon | 2 hr |
| Aug 20, 3:34 PM MDT | Special Weather Statement | SLC | Wayne | 26 min |
| Aug 20, 3:48 PM MDT | Flash Flood Warning | SLC | Kane | 3 hr |
| Aug 20, 4:03 PM MDT | Special Weather Statement | SLC | Emery | 42 min |
| Aug 20, 4:14 PM MDT | Flash Flood Warning | SLC | Wayne | 3 hr |
| Aug 20, 4:41 PM MDT | Special Weather Statement | SLC | Emery | 49 min |
| Aug 20, 4:59 PM MDT | Severe Thunderstorm Warning | SLC | Garfield, Wayne | 31 min |
| Aug 20, 5:22 PM MDT | Special Weather Statement | SLC | 23 min | |
| Aug 20, 5:53 PM MDT | Special Weather Statement | SLC | 22 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.